Medication side effects: nausea
Dealing with nausea caused by medication is real. I had never really experienced this until last year (2020). As you probably know, I am on a cocktail of daily medication. This is a combination of immunosuppressants, anti-inflammatory, stomach lining, calcium rich and targeted cell destroying therapy. It has surprised me that it is only until recently (after 10 years of various drug combinations) that I have experienced this. Not forgetting the other non-pleasant effects like stomach pain, diarrhoea, hair loss alopecia and more.
This is due to the fact that the new medication, Tacrolimus, is probably stronger than others I have taken in the past. If you haven’t read already, my last medication update is here where I speak a little about adding Tacrolimus into my routine. I struggled a great deal with the nausea when I first started taking Tacrolimus in July 2020. I could barely eat and just wanted to lay in bed curled into a ball until the feeling faded away.
The logistical dilemma with taking Tacrolimus medication
The main issue I struggle with is that in order for the medication to take full effect, I must have an empty stomach. That means no eating for 2 hours prior, and also for an hour after taking it. On top of this, it is a twice daily medication that is to be taken 12 hours apart. This makes the logistics quite difficult and awkward if you want it to work fully.
Growing up in an Asian household, dinner time is usually around 7/8pm. This ‘tradition’ (habit) has carried into my adult life, as I just don’t understand how people work until 5 then have dinner on the table before 6? It seems impossible to me. Most likely because I don’t have the organisation skills to plan meals for the week (I’m not sure if this is actually a thing, or just a social media “look how perfect I am” thing, I guess I’ll never know!).
Anyway as I was saying, if I sit down for dinner at 7:30pm, I won’t finish eating until 8:30pm. Therefore the earliest I can have the medication is 10:30pm. Now, the logistical problem for me is that I can’t have my morning dose until 10:30am. Therefore I shouldn’t actually eat anything until 11:30am – (yes I’m too lazy to get up and have something to eat before 8:30am). I guess it’s a great way to diet?
How to combat the nausea
My solution to reducing the nausea caused by medication: Drink a cup of tea afterwards. That’s right, I brew my tea before I take it, then by the time I have finished my medication ritual, the tea is at the perfect temperature.
That’s right, I can’t plan meals but I can certainly plan my tea drinking that’s for sure!
For the most part, drinking tea really helps. The nauseous feeling is mostly gone and my bowel issues seem to of settled a lot better. I’ve noticed on the odd occasion I don’t drink tea that I still get that nausea feeling and it really isn’t great trust me.
Why does this help with nausea?
The main cause for the nausea side effect is that your stomach is empty. With only your stomach acid to absorb the medicine. The reason I believe it helps is because it provides something in my stomach that isn’t just pure liquid. It contains milk which is a source of fats, protein and lactose. As it is thicker in consistency than water, it helps to settle the stomach.
If you’re taking medicine that makes you feel nauseous and eating is not an option, then I recommend trying this method out. If you don’t like tea, maybe try a coffee, or a green tea latte, or just anything that’s thicker than just water or juice. I hope this helps if you are struggling like I was 🙂
Lupus is certainly a condition that causes a lot of issues both directly and indirectly. I’m here to help talk about these problems, spread awareness and share my experience and solutions.
Let me know in the comments if you have any other tips for tackling nausea caused by medication. I’d be interested to know and possibly try some of your suggestions out!
Don't forget to check out our instagram to follow our journey ♡
Thank you for reading & speak soon,